Immunization room conversations often start with a joke from a nervous patient, who will say that they do not like needles or that they are afraid the needle stick will hurt. When a needle breaks the skin, it may cause a small amount of pain; however, what constitutes an actual injection-site reaction? The following discussion describes the adverse effects (AEs) that make up true injection-site, or “local,” reactions and how pharmacists should respond to them.
Immunization room conversations often start with a joke from a nervous patient who will say that they do not like needles or that they are afraid the needle stick will hurt. When a needle breaks the skin, it may cause a small amount of pain; however, what constitutes an actual injection-site reaction? The following discussion describes the adverse effects (AEs) that make up true injection-site, or “local,” reactions and how pharmacists should respond to them.
WHAT ARE INJECTION-SITE REACTIONS?
Typically, an injection-site reaction is considered to be any pain, swelling, rash, bleeding, or redness that occurs at the site of an injection, although, serious reactions can occur (see sidebar1).2 A small amount of pain or redness is expected with an intramuscular (IM) or subcutaneous injection, and a warning to this effect is included in the Vaccine Information Statement for a majority of vaccines.3 Local reactions are usually quite easy to treat at the time of vaccination or with a simple recommendation post administration. For a patient who experiences pain, redness, or itching, the pharmacist can recommend applying a cold compress at the site, as well as an OTC pain reliever for pain or an antihistamine for itching. Bleeding at the site can be contained by applying pressure until bleeding has stopped and then covering the site with an adhesive bandage or compress.4 Some patients may develop a low- grade fever after receiving an injection, which is usually self-limiting, but this can be treated with antipyretics, if needed. Using proper administration technique can help to minimize injection-site reactions. Some tips for IM injection administration are listed in the table.5
SHOULDER INJURY RELATED TO VACCINE ADMINISTRATION
When an immunizer uses improper technique, shoulder injury can occur. Shoulder injury related to vaccine administration (SRIVA) is a serious complication that can be caused by the immunizer administering the vaccine into the shoulder capsule, rather than into the deltoid muscle.6 The resulting damage can be hard to diagnose and is not something that can be treated at the pharmacy. Pharmacists should refer any patients who complain of SRIVA to an appropriate medical professional for treatment.
To avoid, SRIVA, proper administration technique should always be used. When administering IM injections, immunizers must be sure to identify the location of the deltoid muscle and attempt to administer the vaccination deep into its middle. Administering the shot at a 90° angle can ensure that the needle goes directly into the deltoid and not upward into the shoulder area (see table ).5
ADVERSE EVENT REPORTING
Even when the immunizer uses proper technique, AEs may occur. Any time an immunizer witnesses or is informed by a patient of any reaction to a vaccination that would be considered a significant AE, the immunizer should report the event to the Vaccine Adverse Event Reporting System (VAERS), which is co-managed by the CDC and the FDA. The purpose of VAERS is to compile and analyze data related to reports of AEs associated with vaccinations.7 Both health care providers and patients can submit reports to VAERS.
When AEs occur, pharmacists should utilize VAERS so that the events may be studied to help identify any issues with a particular vaccine. When in doubt about whether or not to report an event, the best decision is usually to report it and keep an accurate record of all patients who are experiencing the same type of AE. It is a good idea for all health care providers who administer immunizations to familiarize themselves with VAERS to ensure they know what to do if an AE occurs.
THE NATIONAL VACCINE INJURY COMPENSATION PROGRAM
In addition to VAERS, health care providers should familiarize themselves with the National Vaccine Injury Compensation Program (VICP). VICP was created to protect manufacturers and health care providers against lawsuits brought about by patients who believe they were injured by a vaccine.8 Any patient who receives a covered vaccine and believes they were injured as a result of the vaccine can file a petition with VICP. The US Department of Health and Human Services, along with the US Department of Justice, will then determine if the claim meets the criteria for compensation to the patient as a result of the AE. VICP is not related to VAERS.8 Pharmacists should report any AEs to VAERS, whereas patients who feel they should be compensated because of an AE should file their own claim with VICP.
Vaccines are very safe, with minimal risk for AEs. They help save lives by preventing disease. Pharmacists and other immunizers should continually review the proper administration technique to be sure to provide the safest administration possible. Because AEs and injuries can occur even with perfect technique, it is important for pharmacists to know how to respond to minor AEs appropriately and how to report and manage more serious
reactions. Reporting serious reactions enables corresponding agencies to track data and look for trends in reactions to particular vaccines, avoiding delays in identifying potentially dangerous trends while keeping patients safe.